Pennsylvania, 2014Winter Storm in Pennsylvania, December 11, 2014
December 11, 2014 · NWS CLE · 2 events in 2 counties and zones
An area of low pressure over New England spread cold air and precipitation west into northwestern Pennsylvania. The relatively warm waters of Lake Erie helped enhance the snowfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure over New England spread cold air and precipitation west into northwestern Pennsylvania. The relatively warm waters of Lake Erie helped enhance the snowfall. The snow began a couple of hours before daybreak and increased in intensity during the morning hours. Periods of heavy snow then continued through the afternoon hours before tapering off from west to east during the evening hours. Snowfall rates at times exceeded an inch per hour. North to northwest winds gusted to as much as 30 mph during this event causing near whiteout conditions at times and considerable drifting. Snowfall totals for this event were the greatest on the higher terrain inland from Lake Erie. Snowfall totals south of Interstate 90 ranged from 6 to 8 inches in Erie County with a peak of 8.7 inches at Colt Station at the eastern end of the county. Around 6 inches of snow was reported in northern and eastern Crawford County. Travel was severely hampered during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 11, 4:01 AM EST, 59 minutes earlier.
Area forecast discussion, Dec 11, 4:01 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
401 AM EST THU DEC 11 2014
.SYNOPSIS...
SLOW MOVING LOW PRESSURE OVER NEW HAMPSHIRE WILL DRIFT NORTH INTO
QUEBEC TONIGHT. HIGH PRESSURE OVER THE MIDWEST WILL SLOW MOVE EAST
ACROSS THE OHIO VALLEY THIS WEEKEND. LOW PRESSURE AND A COLD FRONT
WILL CROSS THE OHIO VALLEY AND LOW GREAT LAKES ON TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FORECAST REMAINS DIFFICULT AS THE UPPER LOW RETROGRADES WESTWARD
THIS MORNING AND THE SYNOPTIC MOISTURE/UPWARD MOTION PUSHES WEST
ACROSS NORTHWEST PENNSYLVANIA. ALL OF THE MODELS SHOW A RELATIVELY
SHARP CUTOFF BETWEEN THE DEEPER MOISTURE AND THE DRIER AIR...WHICH
SHOULD SET UP SOMEWHERE IN ASHTABULA COUNTY OR NEAR THE OH/PA
BORDER. THE SNOW SHOULD RAMP UP QUICKLY EARLY THIS MORNING AS THE
BAND MOVES INTO ERIE AND EASTERN CRAWFORD COUNTY. SOME ENHANCEMENT
IN THE HIGHER TERRAIN IS LIKELY AND THERE COULD BE MODERATE OR
PERHAPS EVEN SOME HEAVY SNOW AT TIMES THIS MORNING AND EARLY THIS
AFTERNOON. WILL BE CLOSE TO WARNING CRITERIA (6 INCHES) BETWEEN
NORTHEAST... LITTLE HOPE... AND FINDLAY LAKE.
THE FLOW OFF LAKE ERIE IS A WILD CARD. NOT SURE HOW MUCH SNOWFALL
THE LAKE ENHANCEMENT CAN ADD. OUR MESO MODELS SHOW THE BEST LAKE
HURON FETCH DRIFTING SLOWLY EAST...SPENDING MUCH OF THE DAY OVER
ASHTABULA COUNTY BUT EVENTUALLY GETTING INTO CRAWFORD COUNTY
PA...AND THEN ERIE COUNTY BY THIS EVENING. THE INVERSION IS TOO LOW
AND THE TEMPERATURES ALOFT ARE NOT COLD ENOUGH FOR MUCH PURE LAKE
EFFECT SNOW SO WE WILL NEED THE SYNOPTIC PRECIP TO SEED THE LAKE
EFFECT BANDS. BECAUSE OF THIS...NOT TOO WORRIED ABOUT A LOT OF SNOW
FROM THE LAKE EFFECT IN GEAUGA AND ASHTABULA COUNTY BUT AS THE BAND
SLIDES EAST THERE COULD BE AN ENHANCEMENT OF SNOW ACROSS NORTHWEST
PA LATE THIS AFTERNOON AND EVENING.
ELSEWHERE...THE PROGRESS OF THE CLEARING SHOULD BE TEMPERED BY AN
INCREASE IN HIGH CLOUDS FROM THE EAST. WE CAN PROBABLY GET PARTIAL
SUNSHINE TO THE WESTERN SUBURBS OF CLEVELAND...AKRON AND
MILLERSBURG...BUT CLOUDY EAST OF THERE. HIGHS BELOW THE GFS/MAV
GUIDANCE...NOT MUCH ABOVE FREEZING EXCEPT MID 30S WHERE THE SUN IS
OUT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE SNOW ACROSS NW PA SHOULD GRADUALLY DIMINISH LATE TONIGHT AND
FRIDAY MORNING AS THE SYNOPTIC UPWARD MOTION TAPERS OFF AND DRIER
AIR FILTERS BACK ACROSS THE AREA. SOME MID AND HIGH CLOUDS WILL
STREAM IN IN THE NORTHWEST FLOW FRIDAY AFTERNOON INTO FRIDAY NIGHT.
MUCH THE SAME ON SATURDAY...PATCHES OF MID/HIGH CLOUDS...MAINLY HIGH
CLOUDS...PROBABLY JUST ENOUGH TO KEEP THE DAY FROM BEING SUNNY...BUT
NOT BAD FOR DECEMBER. HIGHS AROUND 40 OR SO. LOW LEVEL MOISTURE
INCREASES ON SUNDAY BUT I AM NOT CONVINCED THERE WILL BE AN
IMMEDIATE INCREASE IN CLOUDS. THE MODELS SEEM AGGRESSIVE WITH THE
MOISTURE CONSIDERING THE RIDGING ALOFT. HIGHS IN THE 40S.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
UPPER LEVEL PATTERN TRENDING TOWARD AN UPPER LEVEL RIDGE BUILDING
INTO THE EASTERN UNITED STATES BY THE END OF THE WEEKEND.
BUT...WHERE THERE IS A RIDGE THERE IS A DEEP DIGGING TROUGH TO
FOLLOW. THIS IS THE CASE AS WE APPROACH THE MIDDLE OF THE WEEK WHEN
THE UPPER LEVEL PATTERN TRENDS TOWARD TROUGHINESS IN THE EASTERN
PART OF THE CONTINENT. ACTUALLY...THE WHOLE UPPER LEVEL PATTERN IS A
BIG MESS WITH SURFACE LOW OFF THE EAST COAST...HIGH PRESSURE IN THE
CENTRAL MISSISSIPPI VALLEY REGION AND CUTOFF LOW OVER THE DESERT
SOUTHWEST AND HIGH PRESSURE OVER THE WESTERN SLOPES OF THE ROCKIES.
THE POLAR JET IS STRUGGLING TO FIND ORGANIZATION FOR MID DECEMBER.
SURFACE HIGH PRESSURE WILL BUILD EAST UNDER THE UPPER LEVEL RIDGE
ACROSS THE ENTIRE EASTERN UNITED STATES ON SUNDAY AND TO THE EAST
COAST BY MONDAY AFTERNOON. LOW PRESSURE IS EXPECTED TO MOVE INTO THE
WESTERN OHIO VALLEY BY MONDAY NIGHT AND THEN TO LAKE ERIE BY TUESDAY
MORNING. THE LOW WILL FORCE A WARM FRONT NORTH OF THE REGION AND
THEN FORCE A COLD FRONT EAST ACROSS THE AREA ON TUESDAY. A FAIRLY
GOOD SWATH OF MOISTURE WILL BE PRESENT WITH THE STORM SYSTEM IN THE
WARM AIR ADVECTION PATTERN. SO...ANY PRECIPITATION THAT FALLS WILL
BE IN THE FORM OF RAIN AT THIS TIME. LOW PRESSURE MOVES OFF TO THE
NORTHEAST AND SOME WRAP AROUND MOISTURE WILL PERSIST THROUGH
WEDNESDAY AS COLD AIR ADVECTION TAKES PLACE. THIS SHOULD BRING A
CHANCE OF SNOW SHOWERS TO THE REGION. HIGH PRESSURE AND COLD POOL
BUILD SOUTH ACROSS THE AREA WEDNESDAY NIGHT.
ALL IN ALL...EXPECTING MILD TEMPERATURES THROUGH THE FORECAST
PERIOD.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
ANALYSIS OF ANIMATED INFRARED SATELLITE IMAGERY SHOWS THE SURFACE
LOW ASSOCIATED WITH A COMPLEX COASTAL STORM HAS COME ASHORE OVER
THE PAST 6 HOURS...AND IS NOW LOCATED NEAR THE ALBANY...NEW YORK
AREA. THE LOW IS EXPECTED TO SLOWLY DRIFT NORTH AND EAST OVER THE
NEXT 18 HOURS BEFORE PULLING NORTHWEST INTO QUEBEC ON FRI. THE
HEAVIEST SNOW CONTINUES TO FALL ACROSS WESTERN AND CENTRAL NEW
YORK....NONETHELESS...LIGHT TO MODERATE SNOW WILL BEGIN TO FALL AT
KERI...AND PERHAPS EVEN KYNG...AFTER 11/12Z AS POCKETS OF DEEPER
MOISTURE WRAP AROUND THE BACK SIDE OF THE SYSTEM...OVERCOMING THE
EASTWARD PROGRESSION OF A STARKLY DRIER AIR MASS TO THE WEST.
WESTERN TERMINALS...KTOL AND KFDY...HAVE ALREADY CLEARED THEIR
MVFR CIGS. WIND WILL REMAIN GUSTY THROUGH THE TAF
PERIOD...ESPECIALLY ACROSS THE EASTERNMOST TERMINALS.
.OUTLOOK...IFR LIKELY FRI NIGHT IN -SN IN NW PA. PERIODS OF NON
VFR IN NE OH WITH -SN FRI...OTHERWISE VFR.
&&
.MARINE...
WINDS WILL LIKELY REMAIN UP THROUGH THE FORESEEABLE FUTURE TO KEEP
SMALL CRAFT ADVISORIES POSTED FOR THE DURATION. NOT EXPECTING WINDS
TO DIMINISH UNTIL AT LEAST SATURDAY. WESTERLY FLOW WILL THEN PERSIST
INTO THE WEEKEND AT 10 TO 20 KNOTS AND THIS TOO WILL BE BORDERLINE
FOR SMALL CRAFT. SOUTHWEST FLOW DEVELOPS MONDAY BUT WINDS REMAIN UP
THROUGH THE DAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...WINTER WEATHER ADVISORY UNTIL 4 AM EST FRIDAY FOR PAZ001-002.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ003.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EST FRIDAY FOR LEZ144>149.
SMALL CRAFT ADVISORY UNTIL 9 PM EST THIS EVENING FOR LEZ142-
143.
&&
SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...LOMBARDY
AVIATION...MAYERS
MARINE...LOMBARDYHazardous weather outlook, Dec 10, 3:29 PM EST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
329 PM EST WED DEC 10 2014
PAZ001-002-112030-
NORTHERN ERIE-SOUTHERN ERIE-
329 PM EST WED DEC 10 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM THURSDAY TO 4 AM EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ003-112030-
CRAWFORD PA-
329 PM EST WED DEC 10 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-112030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-
329 PM EST WED DEC 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Southern Erie
- When
- December 11, 5:00 AM EST to 8:00 PM EST
- Where
- Southern Erie forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
An area of low pressure over New England spread cold air and precipitation west into northwestern Pennsylvania. The relatively warm waters of Lake Erie helped enhance the snowfall. The snow began a couple of hours before daybreak and increased in intensity during the morning hours. Periods of heavy snow then continued through the afternoon hours before tapering off from west to east during the evening hours. Snowfall rates at times exceeded an inch per hour. North to northwest winds gusted to as much as 30 mph during this event causing near whiteout conditions at times and considerable drifting. Snowfall totals for this event were the greatest on the higher terrain inland from Lake Erie. Snowfall totals south of Interstate 90 ranged from 6 to 8 inches in Erie County with a peak of 8.7 inches at Colt Station.
Winter Storm, Crawford
- When
- December 11, 5:00 AM EST to 7:00 PM EST
- Where
- Crawford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
An area of low pressure over New England spread cold air and precipitation west into northwestern Pennsylvania. The relatively warm waters of Lake Erie helped enhance the snowfall. The snow began a couple of hours before daybreak and increased in intensity during the morning hours. Periods of heavy snow then continued through the afternoon hours before tapering off from west to east during the evening hours. Snowfall rates at times exceeded an inch per hour. North to northwest winds gusted to as much as 30 mph during this event causing near whiteout conditions at times and considerable drifting. Around 6 inches of snow was reported in northern and eastern Crawford County. Travel was severely hampered during this event.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 11, 20141 death · 2 injured · $96,000 · 78 kt wind · 8 events
- High Wind in California, December 11, 20141 death · $250,000 · 92 kt wind · 2 events
- Flash Flooding and Debris Flows in California, December 11, 20142 injured · $6.7 million · 72 kt wind · 48 events
- High Wind and Strong Wind in Washington, December 11 to 12, 2014$3.0 million · 50 kt wind · 11 events
- Heavy Snow and High Wind in California, December 11 to 15, 2014$500,000 · 91 kt wind · 19 events
- High Wind in Nevada, December 11, 2014$550,000 · 81 kt wind · 2 events
- High Wind in Nevada, December 11 to 12, 2014$30,000 · 54 kt wind · 1 event
- Tornado and Flash Flooding in California, December 11 to 12, 2014EF0 · 15 events
- Dense Fog in Texas, December 11 to 12, 201410 events
- Winter Weather in Pennsylvania, December 11, 20148 events
- Heavy Snow in Pennsylvania, December 11 to 12, 20145 events
- Heavy Snow and High Wind in Montana, December 11 to 14, 201455 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552219, 552220.